MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MUST LT 15MM SHORT - PEDICLE SCREW Ø5X30 CANN; SPINE PEDICLE SCREW

MEDACTA INTERNATIONAL SA MUST LT 15MM SHORT - PEDICLE SCREW Ø5X30 CANN; SPINE PEDICLE SCREW
Model Number 03.57.012
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 12/22/2022
Type of Reportable Event Malfunction
Event or Problem Description
The pedicle screw came off from the vertebral body when the rod was inserted into the screw tabs.No new screws were inserted into the vertebral body at this level, and fixation was performed only with screws and rods placed at another level.After inserting the rod, the final fastening was performed with the set screw.When an attempt was made to remove the rod from the inserter, the locking mechanism (handle for gripping the rod) of the instrument was stuck and could not be removed.It was forcefully unlocked with pliers.Another rod was then used and fastened with the set screw, when trying to remove the rod from the inserter the rod could not be removed and the gripping mechanism of the instrument broke.The part broken remained in the patient body.The surgery was completed successfully in 3.5 hours with 30 minutes of delay.
 
Additional Manufacturer Narrative
Batch review performed on 27 december 2022: lot 2220315: (b)(4).Expiration date: 2027-06-13.No anomalies found related to the problem.(b)(4).Additional devices involved batch review performed on 27 december 2022: mis pedicle screw 03.52.10.0005 rod inserter bent shaft type 1 lot 1856905: (b)(4).No anomalies found related to the problem.To date, no other similar events have been reported on the same lot.Lot 2157010: (b)(4).No anomalies found related to the problem.To date, no other similar events have been reported on the same lot.Investigation performed by medacta spine r&d project manager: after rod insertion, it was impossible to remove one of the rod inserter by hands since the handle was blocked.It is not possible to clearly define the root cause of the failure, additional analysis will be done as the part arrives in medacta the other od inserter broke during the maneuvers to remove them, the welding broke on one of them.The fragment remained in the patient's body.Further investigations will be done as the part arrives in medacta.It is not possible to clearly define why the screw got loose and exited the vertebral body, further analysis will be done as the part arrives in medacta.
 
Additional Manufacturer Narrative
Visual inspection performed bz r&d project manager during visual inspection, all devices reported in the complaint have been analyzed.The pedicle screw has been tested in sawbones block and it has been possible to perform final fixation without pullout.The root cause of the pullout is probably related to bone quality.Rod inserter lot.1856905; the release knob of the rod inserter is stuck, even after lubrication it was not possible to move it.A possible root cause may be excessive flexional force applied to the shaft.Rod inserter lot.2157010; tip of the instrument is broken and completely missing, because of failure of the welding.A possible root cause may be excessive flexional force applied to the shaft.

Brand Name
MUST LT 15MM SHORT - PEDICLE SCREW Ø5X30 CANN
Common Device Name
SPINE PEDICLE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
stefano baj
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key16204617
Report Number3005180920-2022-01014
Device Sequence Number5383020
Product Code NKB
UDI-Device Identifier07630971278295
UDI-Public07630971278295
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K203482
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.57.012
Device Catalogue Number03.57.012
Device Lot Number2220315
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2022
Supplement Date Received by Manufacturer12/22/2022
Initial Report FDA Received Date01/19/2023
Supplement Report FDA Received Date02/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian